The U.S. Food and Drug Administration (USDA) posted a press release recently regarding the dangers of synthetic cannabinoids, such as synthetic marijuana known most commonly as “Spice” and “K2.” Many of these products have been contaminated with brodifacoum which is a very long-acting anticoagulant commonly used in rat poison.
The FDA is working with the Drug Enforcement Agency (DEA) to make synthetic cannabinoids a controlled substance to avoid “imminent hazard to the public” (FDA, 2018). The unapproved products and are being sold in convenience stores and gas stations as marijuana substitutes. These products are toxic and can result in rapid heart rate, vomiting, agitation, confusion, suicidal thoughts, increased blood pressure, decreased blood supply to the heart, kidney damage, seizures, hallucinations, and even death.
The FDA recommends that individuals who have possibly used synthetic marijuana products should be vigilant for signs of bleeding. These include easy bruising, oozing gums, and nose bleeds. People experiencing these symptoms after using synthetic marijuana products should immediately seek medical attention, as the effects of brodifacoum are treatable. Those already taking prescription or over-the-counter drugs for pre-existing conditions may be at a higher risk for bleeding.
In addition to users being at risk for serious medical issues, the FDA is also worried about the U.S. blood supply being contaminated with brodifacoum. People who use brodifacoum laced synthetics and give blood are ultimately doing more harm than good. Because of its long half-life, the bleeding risk from brodifacoum, which prevents vitamin K from being reused within the body, can persist for weeks. Consequently, potential safety concerns exist for both the blood donor and the donated blood components, given the potential impact on coagulation.
The FDA urges individuals to avoid using synthetic cannabinoids especially since there’s no way of telling which products have been contaminated with brodifacoum.
Sources: 1, 2